Anticoagulants and thrombolytics. Risks and Benefits

J. R. Guidry, R. A. Raschke, A. R. Morkunas

Research output: Contribution to journalReview articlepeer-review

18 Scopus citations

Abstract

The increased use of anticoagulation agents in critical care is associated with both hemorrhagic and thromboembolic sequelae. Bleeding is associated with thrombolytic agents, heparin, and warfarin; serious hemorrhage may require the administration of antifibrinolytic drugs, protamine sulfate, or vitamin K1, respectively. Recognition of early signs and symptoms of bleeding such as pain, neurologic symptoms, and metabolic abnormalities enable one to make an early diagnosis and institute treatment promptly. Heparin administration is associated with a delayed-onset thrombocytopenia with thrombosis and may lead to amputation. Warfarin depletes proteins C and S causing thromboembolic episodes, including a rare skin necrosis, which may be prevented by administering both heparin and warfarin for 4 to 5 days.

Original languageEnglish (US)
Pages (from-to)533-554
Number of pages22
JournalCritical Care Clinics
Volume7
Issue number3
DOIs
StatePublished - 1991
Externally publishedYes

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Fingerprint

Dive into the research topics of 'Anticoagulants and thrombolytics. Risks and Benefits'. Together they form a unique fingerprint.

Cite this